Aa
Aa
A
A
A
Close
Avatar universal

Weight gain Issue from Olanzapine anti-psychotic?

Sir, I had a question.
my younger brother suffers from schizophrenia.
He is currently on 10 mg twice a day tablet dosage of olanzapine.
He is responding well to the medication with no other side effects except for weight gain.
He is gaining weight so fast that he will touch obesity standards in six months.
It has been only one month since his treatment started after his second relapse.
He denies taking medication in tablet form, that is why we had to get him oral water-soluble tablets of olanzapine otherwise he was given Risperidone which was giving him side effects.
What did I want to ask?
If we switch him to olanzapine injections after he is completely stable since he is responding well to that drug, will the olanzapine injections also cause him weight gain? or the side effect of weight gain will not be seen in olanzapine injection?
1 Responses
Avatar universal
Many medications used to treat mental illness cause weight gain in many users.  Different meds have different effects, so while one might result in weight gain, others won't.  It's trial and error.  When the only drug that works causes a lot of weight gain, that's a big problem.  With antidepressants, there are ones out there for depression that don't have a record of causing weight gain, but they tend to be stimulating drugs and for some this will mean increased anxiety, while for others it won't.  The only thing you can do is wait and see if this stops assuming he's only been on it for a short period of time.  I can't really really tell you if an injected form would be different, only that since an injected drug would presumably be better absorbed it would more likely just intensify whatever effects one is having, whether beneficial or negative.  I would also assume the current form is probably less well absorbed than a regular pill.  What causes the weight gain is up for some debate, but most likely it's the sedating effect of most drugs available to fight mental illness.  Some have offered that a change of diet and exercise can help with this, but my own experience and that of most people is this doesn't really do much.  I would guess that if this is a permanent side effect then the only option is to look for another medication that doesn't have this side effect but also works.  It's hard to stop a drug that is working, though.  You don't say how old he is or how much he moves or what he eats -- if his diet is really bad and he lives an entirely sedentary life, then it's more possible a better diet and a large increase in exercise and movement can help.  If his diet is okay and he isn't sedentary, that's a lot harder to imagine changes in that area will help.  In my case, I haven't taken antipsychotics, only antidepressants, and only one of several I've taken caused the weight gain, and I was someone who ate very well and exercised a lot.  It was the drug entirely.  Sometimes it just works that way.
Have an Answer?

You are reading content posted in the Mental Health Issues Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area